New York Times Editorial, February 4, 2014
A large study has found substantial risks in prescribing testosterone to middle-age and older men for a variety of ailments. One part of the study found that testosterone doubled the risk of cardiovascular disease in more than 7,000 men who were 65 years old or older, essentially confirming findings in previous studies. The other part found that testosterone almost tripled the risk of heart attacks in a group of more than 48,000 middle-age men with previous histories of heart disease. The harm in both cases occurred within 90 days of receiving the prescription.
The new study — conducted by researchers at the University of California, Los Angeles; the National Institutes of Health; and Consolidated Research — analyzed prescription records from a large database of insurance health claims around the country. In a striking comparison, it found that drugs used to treat erectile dysfunction, such as Viagra and Cialis, which are often prescribed for similar purposes, did not increase heart risks.
The study, published last week in the online journal PLOS One, provides the most compelling evidence yet that many American men have embarked on a perilous course of overtreatment. Testosterone is clearly indicated to treat abnormally low levels of the hormone because of genetic or pathological causes, a condition known as hypogonadism. But a huge upsurge in prescriptions in recent years suggests that testosterone is now being prescribed to men who are simply reluctant to accept the fact that they are getting older. In many cases, doctors are prescribing testosterone without even ascertaining whether a patient’s testosterone levels are actually low or whether he has a medical condition that justifies it.
The reason seems clear. Drug companies have shamelessly pushed the notion, to doctors and to the public, that their testosterone-boosting product can overcome a supposed disease called “low T,” which is characterized by feelings of fatigue, loss of sexual drive, depressed moods, an increase in body fat and decrease in muscle strength, among other symptoms.